Virginia, 2019Damaging Winds in Virginia, June 13, 2019
June 13, 2019 · NWS LWX · 15 events in 7 counties and zones
A potent upper level trough and associated cold front moved into the region during the daylight hours of June 13th. Instability aided by low heights aloft and warm surface temperatures combined with strong wind shear set the stage for scattered strong to locally severe thunderstorms across the region during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level trough and associated cold front moved into the region during the daylight hours of June 13th. Instability aided by low heights aloft and warm surface temperatures combined with strong wind shear set the stage for scattered strong to locally severe thunderstorms across the region during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 2:12 PM EST, 56 minutes earlier.
Area forecast discussion, Jun 13, 2:12 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
312 PM EDT Thu Jun 13 2019
.SYNOPSIS...
&&
.NEAR TERM /UNTIL TONIGHT/...
Surface low pressure system is located over/near Ohio as mid to
upper level troughing continues to push east over our area,
with plenty of energy aloft. This surface low will continue to
move NE as the surface front moves across our area with
southerly flow ahead of it.
A break in the clouds has allowed for showers and thunderstorms
to develop over our CWA. At this moment they are located west
of the Blue Ridge with CAPE below 1000 J/kg and sfc to 3km shear
about 30 knots. CAMs bring these showers and thunderstorms east
of the Blue Ridge through the rest of this afternoon and
towards the east of our CWA by this evening as surface front
moves across.
Tonight, cold front moves east of our CWA and high pressure
starts building into our area from the SW. Temperatures will be
below average, with lows in the 50s and 40s in the ridges.
&&
.SHORT TERM /FRIDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure will be building in from our SW on Friday and
will move offshore Friday night. Dry conditions and gusty
northwesterly winds are expected on Friday, as well as below
average temperatures for this time of the year. Winds will be on
the decrease late on Friday as the high pressure sets up camp
just offshore the NC coast. Southerly flow on Saturday will
allow for warmer temperatures. A cold front will be settled over
the Great Lakes Saturday into Saturday night, but how much
further south it moves from there, and how much it will affect
our CWA with some or any precip is still questionable.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will setup off the east coast for much of the long-
term periods, bringing very warm and moist air into the region each
day. High temperatures Sunday through Tuesday could be in the upper
80s to near 90, with dew points well into the upper 60s to near 70.
This will not come without a chance for showers and thunderstorms
each day though, as a stationary front will be stalled out, likely
to our north, throughout much of the period, at least through
Monday. This, paired with multiple impulses of upper-level energy
interacting with the boundary, will lead to daily chances for
showers and storms. Any of these storms would be able to produce
very heavy rainfall rates with PWATs in the 2" range.
There is a great deal of uncertainty regarding when/if the front
will dip south into our region, but if it did so on Monday or
Tuesday, thunderstorm chances would increase greatly. Not monitoring
any particular areas for a flood threat at this time, but given this
setup, would not be surprised if someone ends up seeing some
flooding early next week. So, just something to keep an eye on over
the next several days.
More rain possible on Wednesday, as the cold front should sag to our
south by this point, which will then interact with yet another piece
of upper-level energy. Not much detail to give here until we see
where the front lines up. Temperatures should be a bit cooler as a
result, with highs only in the low to mid 80s.
&&
.AVIATION /THURSDAY THROUGH TUESDAY/...
MVFR to VFR conditions are observed over the terminals this
afternoon. Scattered showers and thunderstorms will move near
the terminals this afternoon and evening as a front moves
through. Behind the front, high pressure builds on and VFR
conditions are expected tonight and Friday. Gusty NW winds are
expected on Friday, with gusts up to 20 knots. VFR conditions
continue Friday night and into Saturday before a front
approaches from the NW on Saturday night.
A boundary remains to our north. Warm and humid conditions could
bring showers and thunderstorms during this time allowing for
periods of sub-VFR conditions.
&&
.MARINE...
Winds have remained below SCA criteria this afternoon but are
expected to increase later this evening with a brief increase in
the gradient. Behind the front gusty winds are expected over the
waters and a SCA is in effect through Friday.
A boundary remains to our north. Warm and humid conditions could
bring showers and thunderstorms during this time allowing for
periods of sub-SCA conditions.
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Advisory is in effect for the DC shoreline for
the high tide this afternoon. Anomalies are generally steady or
increasing so may need additional advisories for DC for the
high tide tonight.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 7 PM EDT this evening for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Friday for ANZ530>533-535-
538>541.
Small Craft Advisory until 6 PM EDT Friday for ANZ534-536-537-
542-543.
&&
SYNOPSIS...IMR
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL
MARINE...IMR/CJL
TIDES/COASTAL FLOODING...IMRHazardous weather outlook, Jun 13, 4:19 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 AM EDT Thu Jun 13 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
519 AM EDT Thu Jun 13 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A severe thunderstorm with damaging wind gusts and large hail is
possible this afternoon into early evening mainly between 1 PM and
7 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
519 AM EDT Thu Jun 13 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A severe thunderstorm with damaging wind gusts and large hail is
possible this afternoon into early evening mainly between 1 PM and
7 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Culpeper
- When
- June 13, 3:08 PM EST
- Where
- Culpeper County, 0.88 mi NW of Cordova
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.540, -78.040
A tree was blown down near the intersection of Drogheda Mountain Road and Eggbornsville Road. A tree was also blown down in the 8600 block of Rixeyville Road.
Thunderstorm Wind, Fauquier
- When
- June 13, 3:40 PM EST
- Where
- Fauquier County, 2.56 mi ESE of New Baltimore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.750, -77.680
A tree was blown down on Kennedy Road. Another tree was also blown down on Greenwich Road.
Thunderstorm Wind, Prince William
- When
- June 13, 3:45 PM EST
- Where
- Prince William County, Greenwich
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.750, -77.650
A tree was blown down near the intersection of Vint Hill Road and Greenwich Road.
Thunderstorm Wind, Loudoun
- When
- June 13, 3:50 PM EST
- Where
- Loudoun County, 1.75 mi ESE of Britain
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.240, -77.650
A tree was blown down onto Bollington Road near Berlin Turnpike.
Thunderstorm Wind, Loudoun
- When
- June 13, 3:55 PM EST
- Where
- Loudoun County, 2.14 mi NNW of Taylorstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.280, -77.590
A tree was blown down on Lovettsville Road at Taylors Town Road.
Thunderstorm Wind, Manassas (C)
- When
- June 13, 4:01 PM EST
- Where
- Manassas (C) County, 1.08 mi E of Manassas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.750, -77.460
A tree was blown down on Prescott Avenue near Center Street.
Thunderstorm Wind, Stafford
- When
- June 13, 4:01 PM EST
- Where
- Stafford County, 3.32 mi WNW of Maunts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.530, -77.440
Scattered trees were blown down blocking roads around the FBI Academy and adjacent portions of northern Stafford County.
Thunderstorm Wind, Spotsylvania
- When
- June 13, 4:04 PM EST
- Where
- Spotsylvania County, 1.77 mi WNW of Chancellorsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.310, -77.660
A tree was blown down on Catharpin Road. A tree was also blown down in the 9200 block of Plank Road.
Thunderstorm Wind, Stafford
- When
- June 13, 4:07 PM EST
- Where
- Stafford County, 0.88 mi SE of Berea
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.340, -77.510
Trees were blown down in the 200 block of Sanford Drive.
Thunderstorm Wind, Prince William
- When
- June 13, 4:10 PM EST
- Where
- Prince William County, 1.28 mi ENE of Kepp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.590, -77.430
A tree was blown down in the 17000 block of Joplin Road. A tree was also blown down at the intersection of Greenmount and Cardinal Drives.
Thunderstorm Wind, Prince William
- When
- June 13, 4:12 PM EST
- Where
- Prince William County, 2.34 mi SSW of Hoadly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.650, -77.390
A tree was blown down at the intersection of Spriggs Road and Gwendolyn Drive.
Thunderstorm Wind, Stafford
- When
- June 13, 4:15 PM EST
- Where
- Stafford County, 0.54 mi E of Brooke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.380, -77.410
A tree was blown down in the 400 block of Eskimo Hill Road.
Thunderstorm Wind, Prince William
- When
- June 13, 4:17 PM EST
- Where
- Prince William County, 0.69 mi S of Woodbridge Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.670, -77.320
A tree was blown down on Beaver Pond Road near Misty Lane.
Thunderstorm Wind, Stafford
- When
- June 13, 4:19 PM EST
- Where
- Stafford County, 0.88 mi NE of Stafford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.430, -77.390
A tree was blown down on Jason Lane near Greenridge Drive.
Thunderstorm Wind, Spotsylvania
- When
- June 13, 4:25 PM EST
- Where
- Spotsylvania County, 1.76 mi NW of Summit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.220, -77.450
A tree was blown down on Mills Drive near Massaponax Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, June 13, 20192 deaths · 1 event
- Tornadoes and Damaging Winds in New Jersey, June 13, 2019EF1 · 6 events
- Tornado and Damaging Winds in Maryland, June 13, 2019EF1 · 5 events
- Damaging Winds in Maryland, June 13, 201961 kt wind · 15 events
- Hail and Damaging Winds in Utah, June 13, 20191 in hail · 15 events
- Hail in New Mexico, June 13, 20192 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, June 13 to 14, 201955 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 13, 20195 events
- Hail and Damaging Winds in New Mexico, June 13, 2019$2,000 · 1.75 in hail · 5 events
- Flash Flooding in Pennsylvania, June 13, 20194 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 13, 20194 events
- Hail in Kansas, June 13, 20191.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834206, 834207, 834208, 834209, 834210, 834212, 834220, 834211, 834214, 834213, 834215, 834217, 834216, 834218, 834219.